Can medication cause hearing loss?
Lots of people take medication on a daily basis. We often don’t link the side effects of common medicines with changes in our health.
Did you know that some commonly used medications can cause hearing loss and tinnitus? In this post, we will explain why you should be aware of Ototoxic drugs and how they affect your hearing.
What is an Ototoxic drug?
An ototoxic drug harms the inner ear or damages the organs that control hearing and balance. Many medicines have a list of common side effects but how many of us take the time to read this information? We should all be aware of the adverse reactions that our medication can cause.
Is my aspirin an ototoxic medication ?
Aspirin is one of the most commonly used ototoxic medications. Many people take aspirin for pain relief and to reduce fevers. But did you know that if you have between 8 and 12 tablets per day you are at risk of hearing loss or tinnitus? If you reduce your dose of aspirin your hearing should return to normal. You should always follow the recommended dose for medication to avoid harmful side effects.
Can antibiotics affect my hearing?
Some antibiotics can cause hearing loss. Aminoglycosides are a type of antibiotics that weakens bacteria cells. They stop them from making proteins which ultimately stop infections. The side effect of aminoglycosides is that they also damage the auditory nerve or the cochlea. Damage to the ear will result in hearing loss and problems with balance. People who take aminoglycosides have a 20-60% risk of permanent hearing loss.
Can water tablets damage my hearing?
Water pills (loop diuretics) like furosemide (Lasix) and bumetanide can damage your ears. They alter the balance of salts and fluids inside your ear. When the balance is changed the tissue might become swollen and can cause problems with the transmission of nerve signals. If you lose your hearing whilst taking loop diuretics then it usually returns to normal when you stop taking the medication.
Will taking pain relief medication affect my hearing?
Over the counter medication like Ibuprofen are widely recognized as good ways to provide pain relief. Pain killers are Nonsteroidal Anti-Inflammatory Drugs (NSAIDs). They can limit the blood flow to your cochlea which could result in hearing loss. It is vital that you follow the instructions when you take any medication.
Can chemotherapy drugs cause hearing loss?
Some chemotherapy drugs have been linked to hearing loss. Carboplatin, bleomycin, and cisplatin might affect your hearing. Before undergoing treatment you will be informed of possible side effects.
You should also be mindful if you are taking a combination of medicines as they can also cause hearing loss.
How Veritas Hearing can help with your hearing loss!
If you are taking medication and have hearing loss contact your GP immediately. Your doctor can change your medication and help you to make an informed decision.
We can also recommend some of the best custom invisible hearing aids to meet your needs.
If you enjoyed this post please subscribe!
Don’t forget to comment and like our Facebook page.